Virginia, 2011

Damaging Winds in Virginia, August 1, 2011

August 1, 2011 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms in advance of a weak cold front produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a weak cold front produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 1, 6:22 PM EST, 3 minutes earlier.

Area forecast discussion, Aug 1, 6:22 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
722 PM EDT MON AUG 1 2011

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN IN PLACE OVER THE OHIO VALLEY THROUGH
MIDWEEK. A WEAK SURFACE TROUGH WILL SLIDE ACROSS THE NORTHERN MID
ATLANTIC REGION THIS EVENING...WITH LOW PRESSURE TRACKING TO OUR
NORTH LATE TUESDAY NIGHT THROUGH WEDNESDAY...PUSHING A WEAK COOL
FRONT SOUTH THROUGH THE REGION BY EARLY THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LATEST WX ANALYSIS DEPICTS WK SFC HI PRESSURE IN PLACE OVER THE
OH/TN VLYS. AS EXPECTED SCT THUNDERSTORMS HAVE FIRED TO OUR N/NW
OVER N VA/S MD AHEAD OF APPROACHING SFC TROUGH. THESE THUNDERSTORMS
HAVE STARTED TO MOVE INTO THE NORTHERN AREAS OF THE FA AND SAG
SOUTHWARDS AS OF 7PM. THEY MAY PERSIST FOR ANOTHER 1-2 HOURS BUT
ARE NOT EXPECTED TO LAST LATE INTO THE EVENING. GIVEN DRY AIR IN
PLACE AT MID LVLS...WET MICROBURSTS WOULD BE THE PRIMARY SEVERE WX
THREAT. CURRENT HWO REFLECTS THIS THREAT. HIGH PRESSURE TO THE
WEST WILL ALLOW FOR QUICK CLEARING AFTER TROUGH SLIDES OFFSHORE.
LOWS U60S-L70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
GOOD MODEL AGREEMENT IN NWLY FLO ALOFT PERSISTING THROUGH
MIDWEEK...AS WK SFC HIGH PRESSURE JUST WEST OF THE REGION REMAINS IN
CONTROL THROUGH TUE. LOW PRESSURE OVER THE NORTHERN PLAINS WL DIVE
ESE ALONG THE PERIPHERY OF THE UPPER RIDGE THROUGH THE FORECAST
PERIOD...MOVING FM THE GREAT LAKES TOWARDS THE NRN MID ATLANTIC BY
LATE TUE NGT INTO ERY WED MORNING...BEFORE PUSHING A WEAK COOL FRONT
TOWARDS THE REGION BY ERY THU MORNING.

TUESDAY...
CONTINUED HOT BUT NOTICEABLY DRIER AND SLIGHTLY MORE COMFORTABLE FOR
TUESDAY COURTESY OF SHORTWAVE RIDGING AND LIGHT NW FLOW. WENT CLOSE
TO BLENDED MOS GUIDANCE..WHICH YIELDS MAXIMA ONCE AGAIN IN THE LOW
TO MID 90S FOR MOST ZONES.

TUESDAY NIGHT-THURSDAY...
LOW PRESSURE TO THE NW APPROACHES LATE TUESDAY NIGHT/EARLY
WEDNESDAY. WHILE PREFERRED GFS/ECMWF BLEND PLACES BEST FORCING WELL
TO THE NORTH OF OUR CWA...DO NOTE INCREASING PW VALUES AND WEAK LLVL
CONVERGENCE DEPICTED OVER NORTHERN VA TUE NGT. THIS WOULD ARGUE FOR
AN ISOLATED SHOWER OR TWO LATE TUESDAY NIGHT WED MORNING.
HOWEVER...AREAL COVERAGE OF ANY SHOWERS WILL BE VERY LOW AND HAVE
ACCORDINGLY CAPPED POPS AT 14%.

PARTLY SUNNY...WARMER AND A BIT MORE HUMID ON WEDNESDAY DESPITE THE
PRESENCE OF STRONG DOWNSLOPE (SW) FLOW AHEAD OF ADVANCING HEAT RIDGE
OVER THE OZARKS. WL HAVE THE POTENTIAL FOR ISOLATED/SCT TSTMS ALONG
PRE-FRONTAL LEE TROUGH WED AFTN  BEFORE THE COOL FRONT SLIDES ACRS
THE RGN WED NIGHT.

CLEARING SKIES...COOLER AND MORE COMFORTABLE ON THURSDAY AS FRONT
SETTLES TO OUR SOUTH AND BECOMES STALLED ACROSS THE CAROLINAS.

FOR TEMPERATURES...HI TEMPS TUE IN THE L90S NR THE CST...M90S
INLAND. LO TEMPS TUE NGT IN THE 70S. STRONG DOWNSLOPE FLOW ON WED WL
RESULT INTO ANOTHER PSBL RUN AT 100F TEMPS...ESP CENTRAL/SOUTHERN
SXNS OF THE FA. WILL GO WITH HIGH TEMPS WED FM THE L/M90S N...TO
U90S-AROUND 100F CENTRAL/SOUTH. LOWS WED NIGHT IN THE 70S. HIGHS THU
IN THE MID-UPR 80S OVER MD COUNTIES/COASTAL ZONES...U80S-L90S INLAND.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
OVERALL PATTERN THROUGH THE EXTENDED TIMEFRAME WILL GENERALLY
CONTINUE TO FEATURE W TO NW FLOW ALOFT AS STRONG RIDGING STAYS
CENTERED OVER THE SOUTHERN PLAINS AND WESTERN GULF COAST STATES.
THERE ARE SOME HINTS THAT THIS WILL BREAK DOWN A BIT LATE IN THE
PERIOD...ALLOWING THE RIDGE TO FLATTEN...AND EXPAND EAST INTO THE SE
CONUS. INITIALLY...ON FRI CONDITIONS LOOK MAINLY DRY OVER THE MID
ATLC WITH SEASONABLE TEMPS...LOWS IN THE UPR 60S-LWR 70S AND HIGHS
IN THE UPR 80S TO LWR 90S.

AS THE RIDGE BUILDS EAST SAT...EXPECT TEMPERATURES TO WARM A FEW
DEGREES WITH HIGHS INTO THE MID...PERHAPS UPPER 90S...ALONG WITH
INCREASING CHANCES FOR SHOWERS AND TSTMS BY SAT AFTN/EVENING AHEAD
OF THE NEXT COLD FRONT. FRONT WILL SLOWLY SAG SE THROUGH THE CWA
SUN-MON...BUT THE STRENGTH OF THE FRONT AND ITS INTERACTION WITH
POSSIBLE TROPICAL SYSTEM OFF FLORIDA MAKE FOR RATHER UNCERTAIN
FORECAST. HAVE CARRIED A BROAD-BRUSHED 30% CHANCE FOR SHOWERS/TSTMS
ON SUNDAY...AND 20% CHANCES NORTH/30% SOUTH ON MON.

&&

.AVIATION /23Z MONDAY THROUGH SATURDAY/...
WEAK HIGH PRESSURE WAS OVER THE MID ATLANTIC STATES PROVIDING LIGHT
WINDS AND VFR CONDS AT MIDDAY. A SHORT WAVE MOVING SE ACROSS PA WILL
BRING A CHC FOR TSTMS TO NE PORTIONS AND INCLUDED CB REMARK AT SBY
FROM 22-04Z. PATCHY FOG WILL BE PSBL TUESDAY MORNING BUT ONLY
INCLUDED MVFR AT ECG AND SBY FOR NOW. A SLIGHT INCREASE IN N/NW
WINDS IS EXPECTED TUESDAY MORNING ON THE BACK SIDE OF A WEAK LOW
PRESSURE SYSTEM.

OUTLOOK...MAINLY DRY THE REST OF THE WORK WEEK. A COLD FRONT MOVES
THROUGH WEDNESDAY NIGHT BUT MOST OF THE WEATHER WILL STAY TO THE
NORTH. THERE WILL BE A CHC FOR TSTMS THIS COMING WEEKEND.

&&

.MARINE...
NO HEADLINES WITH THE AFTERNOON PACKAGE. LGT WINDS AND RELATIVELY
CALM SEAS PREVAILED MON AFTN. WINDS TURN TO NW AND  INCREASE SOME
TUE MRNG AS A WEAK FRONT MOVES THROUGH. WINDS DIMINISH ONCE AGAIN
UNTIL A STRONGER FRONT APPROACHES LATE WED.

WINDS INCREASE FROM THE SW WED NIGHT BUT THE NEXT POSSIBILITY OF
HEADLINES COMES THU. A N/NE SURGE MAY RESULT IN WINDS REACHING
MINIMAL SCA OVER THE BAY AND LONG FETCH NE WINDS AND PSBL SWELLS PER
WAVEWATCH...5 FOOT SEAS ARE PSBL...MAINLY IN OUR NRN WATERS. THESE
WILL SLOWLY DIMINISH THU NIGHT AND FRI.

&&

.EQUIPMENT...
WSR 88-D AT DOVER AFB (DE) REMAINS OUT OF SERVICE DUE TO
LIGHTNING STRIKE AT THE SITE ON JULY 24TH. A DEFINITIVE RETURN TO
SERVICE TIME REMAINS UNKNOWN. PLEASE CONTINUE TO MONITOR
PHLFTMDOX FOR THE LATEST UPDATES. ADJACENT RADARS INCLUDE
KAKQ...KLWX AND KDIX.

MORE INFORMATION ON THIS OUTAGE WILL BE PROVIDED AS IT BECOMES
AVAILABLE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALB/MAM
NEAR TERM...MAM/MAS
SHORT TERM...ALB/MAM
LONG TERM...LKB
AVIATION...LSA
MARINE...LSA
EQUIPMENT...
Hazardous weather outlook, Aug 1, 11:29 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1229 PM EDT MON AUG 1 2011

MDZ021>025-021630-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
1229 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NCZ012>017-030>032-VAZ048-049-060>100-021630-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1229 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-021630-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1229 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 2:25 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
325 PM EDT MON AUG 1 2011

MDZ024-025-012030-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
325 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM MOVING TOWARDS NORTH OCEAN CITY...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH OCEAN CITY...MOVING SOUTHEAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NORTH OCEAN CITY AT 340 PM
EDT...OCEAN CITY...AND...WEST OCEAN CITY AT 350 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL
WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3838 7505 3832 7507 3831 7509 3828 7511
      3832 7515 3845 7524 3846 7520 3846 7509
      3845 7507 3846 7505 3845 7504

MMONTE
Special weather statement, Aug 1, 5:32 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
632 PM EDT MON AUG 1 2011

VAZ064-074>076-012330-
CAROLINE VA-ESSEX VA-RICHMOND VA-WESTMORELAND VA-
632 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS APPROACHING THE NORTHERN NECK...

AT 630 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 14 MILES NORTHEAST OF POTOMAC BEACH TO 16
MILES NORTHWEST OF PORT ROYAL...OR FROM 7 MILES SOUTHEAST OF LA PLATA
TO 5 MILES SOUTHEAST OF STAFFORD...MOVING SOUTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  POTOMAC BEACH AROUND 655 PM EDT...
  COLONIAL BEACH AROUND 700 PM EDT...
  POTOMAC MILLS AROUND 720 PM EDT...
  WESTMORELAND STATE PARK AROUND 725 PM EDT...
  LEEDSTOWN AROUND 730 PM EDT...

WIND GUSTS UP TO 45 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE
STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3822 7695 3818 7687 3816 7660 3810 7659
      3793 7685 3800 7712 3823 7729 3824 7729
      3825 7727 3826 7726 3824 7722 3819 7724
      3821 7722 3817 7717 3816 7707 3826 7705
      3828 7698

LBROWN
Special weather statement, Aug 1, 5:50 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
650 PM EDT MON AUG 1 2011

VAZ049-063-064-012350-
CAROLINE VA-HANOVER VA-LOUISA VA-
650 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM MOVING INTO LOUISA AND HANOVER COUNTIES...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF WARES CROSSROADS...OR ABOUT 12
MILES NORTH OF MINERAL...MOVING SOUTHEAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR WARES CROSSROADS AT 700 PM EDT...BUMPASS
AT 730 PM EDT...BEAVERDAM AT 735 PM EDT...BEAVERDAM AT 740 PM EDT...
COATESVILLE AT 745 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3816 7809 3814 7806 3814 7801 3812 7797
      3810 7783 3802 7772 3800 7766 3803 7761
      3811 7753 3788 7736 3773 7781 3775 7783
      3776 7789 3814 7813

SCALORA
Special weather statement, Aug 1, 6:04 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
704 PM EDT MON AUG 1 2011

MDZ021-020000-
DORCHESTER MD-
704 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM MOVING TOWARD DORCHESTER COUNTY...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF TAYLORS ISLAND...OR ABOUT 6
MILES EAST OF CHESAPEAKE BEACH...MOVING SOUTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR HUDSON AT 730 PM EDT...LLOYDS AT
740 PM EDT...MADISON AT 745 PM EDT...WOOLFORD...AND...CHURCH CREEK AT
750 PM EDT.

WIND GUSTS UP TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THIS STORM REACHES YOUR AREA. REMAIN INDOORS
UNTIL THE STORM HAS PASSED.

LAT...LON 3860 7615 3860 7610 3848 7588 3827 7611
      3835 7619 3843 7631 3848 7635 3851 7634
      3851 7628 3853 7625 3853 7628 3857 7632
      3859 7628 3864 7629 3864 7623 3862 7622
      3864 7617

GINGRICH

The radar

The Sterling radar (KLWX), 93 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
August 1, 6:25 PM EST
Where
Caroline County, 0.54 mi E of Port Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.170, -77.190

Trees were downed on Tidewater Trail and Route 17.

Thunderstorm Wind, Essex

When
August 1, 8:05 PM EST
Where
Essex County, 0.54 mi E of Iraville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.080, -77.060

Trees and power lines were downed on Route 17.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341162, 341163.